Alert archive / Arkansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 111, NWS Memphis, TN

June 15, 20164 counties in Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Jun 15, 2016, 5:42 PM CDT for 4 counties in Arkansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2016, 5:42 PM CDT (22:42 UTC)
Expired
Jun 15, 2016, 6:30 PM CDT
In force
48 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Craighead County, AR, Greene County, AR, Lawrence County, AR, Randolph County, AR

The radar

The Memphis radar (KNQA), 125 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 10.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1644 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1644 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

241 
WUUS54 KMEG 152242
SVRMEG
ARC031-055-075-121-152330-
/O.NEW.KMEG.SV.W.0111.160615T2242Z-160615T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
542 PM CDT WED JUN 15 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  LAWRENCE COUNTY IN EASTERN ARKANSAS...
  SOUTH CENTRAL RANDOLPH COUNTY IN EASTERN ARKANSAS...
  SOUTHWESTERN GREENE COUNTY IN EASTERN ARKANSAS...

* UNTIL 630 PM CDT

* AT 541 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MINTURN...OR
  NEAR HOXIE...MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  JONESBORO...PARAGOULD...WALNUT RIDGE...HOXIE...BONO...BLACK ROCK...
  LAKE CHARLES STATE PARK...LAKE FRIERSON STATE PARK...CROWLEYS RIDGE
  STATE PARK...COLLEGE CITY...PORTIA...CASH...STRAWBERRY...LYNN...
  ALICIA...EGYPT...MINTURN...FONTAINE...WALCOTT AND SEDGWICK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3595 9135 3621 9095 3600 9048 3571 9096
      3574 9104 3589 9103 3589 9136
TIME...MOT...LOC 2241Z 290DEG 31KT 3599 9107 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
371 
WWUS54 KMEG 152320
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
620 PM CDT WED JUN 15 2016

ARC075-152329-
/O.CAN.KMEG.SV.W.0111.000000T0000Z-160615T2330Z/
LAWRENCE AR-
620 PM CDT WED JUN 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR LAWRENCE COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3614 9106 3612 9105 3604 9084 3608 9082
      3614 9082 3615 9104 3621 9095 3600 9048
      3571 9096 3574 9104 3589 9103 3588 9087
      3592 9087 3593 9086 3595 9086 3598 9084
      3599 9086 3603 9084 3613 9108
TIME...MOT...LOC 2319Z 290DEG 31KT 3588 9068 

$$

ARC031-055-121-152330-
/O.CON.KMEG.SV.W.0111.000000T0000Z-160615T2330Z/
CRAIGHEAD AR-RANDOLPH AR-GREENE AR-
620 PM CDT WED JUN 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR WESTERN CRAIGHEAD...SOUTH CENTRAL RANDOLPH AND SOUTHWESTERN
GREENE COUNTIES...

AT 619 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR JONESBORO...
MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
JONESBORO...PARAGOULD...WALNUT RIDGE...BONO...LAKE FRIERSON STATE
PARK...CROWLEYS RIDGE STATE PARK...CASH...EGYPT...FONTAINE...
WALCOTT...HERMAN...HERNDON...GOOBERTOWN...WALNUT CORNER...DRYDEN...
FAULKNERVILLE...BETHEL...LANIEVE...WHISKERVILLE AND FINCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3614 9106 3612 9105 3604 9084 3608 9082
      3614 9082 3615 9104 3621 9095 3600 9048
      3571 9096 3574 9104 3589 9103 3588 9087
      3592 9087 3593 9086 3595 9086 3598 9084
      3599 9086 3603 9084 3613 9108
TIME...MOT...LOC 2319Z 290DEG 31KT 3588 9068 

HAIL...1.00IN
WIND...60MPH
 
$$
763 
WWUS54 KMEG 152326
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
626 PM CDT WED JUN 15 2016

ARC031-055-121-152336-
/O.EXP.KMEG.SV.W.0111.000000T0000Z-160615T2330Z/
CRAIGHEAD AR-RANDOLPH AR-GREENE AR-
626 PM CDT WED JUN 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CRAIGHEAD...SOUTH
CENTRAL RANDOLPH AND SOUTHWESTERN GREENE COUNTIES WILL EXPIRE AT 630
PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3614 9106 3612 9105 3604 9084 3608 9082
      3614 9082 3615 9104 3621 9095 3600 9048
      3571 9096 3574 9104 3589 9103 3588 9087
      3592 9087 3593 9086 3595 9086 3598 9084
      3599 9086 3603 9084 3613 9108
TIME...MOT...LOC 2325Z 290DEG 31KT 3588 9068 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:22 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 15, 3:22 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
322 PM CDT WED JUN 15 2016

.DISCUSSION...
Currently... A Severe Thunderstorm Watch and a Heat Advisory are
in effect for our area. Thunderstorms along the northern boundary
of our CWA will continue to forge southward eventually evolving
into an MCS and moving through the NW portion of MEG CWA. Short
term models also depict more isolated to scattered thunderstorms
forming south of the MCS further into West Tennessee. A very
unstable to extremely unstable airmass exists throughout the
region with dewpoints in the mid to upper 70s and MUCAPE values
exceeding 5000 j/kg. Off the charts DCAPE values suggest that
severe winds will be the primary threat with storms today. There
have already been reports of trees down the just north of the area
in the PAH CWA. Hail is a secondary threat but large hail will
have a hard time not melting significantly before reaching the
ground due to very warm air existing below 600mb. However, melting
hail may increase downdraft speeds furthermore increasing the
severe wind threat.

Heat indices around the Mid-South have ranged from 110-105
degrees this afternoon, making today one of the warmest days we've
experienced in some time. Warm conditions will continue through
the evening in areas that aren't effected by storms. Expect
another warm day areawide tomorrow with heat index readings once
again exceeding 105 degrees. The heat advisory may be expanded in
area again overnight to include more counties in NW Mississippi.
The heat advisory may also have to be extended into Friday but it
will depend on the timing of a surface front that will bring
slight relief to the region. Added chances of pops area wide on
Friday to account for any storms that may form along the front.

A steep upper level ridge will have built over the eastern plains
by the end of the week into the weekend while high pressure at the
surface controls the weather pattern for the whole eastern half of
the U.S. through early next week. This will result in less humid,
drier, slightly cooler conditions through the extended period.

&&

.AVIATION...
18Z TAFs

Conditions during the first half of the period will flirt with
MVFR/VFR cigs and tempo IFR VSBY as expected broken line of storms
pass through the sites. Otherwise conditions will improve to VFR
during the latter half...with light fog possible at MKL. Southwest
winds at 8-12 kts...with higher/variable gusts during storms. Winds
will diminish some overnight...turning more westerly late.

JAB

&&

.MEG Watches/Warnings/Advisories...
AR...Heat Advisory until 7 PM CDT Thursday for Clay-Craighead-
     Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
     Phillips-Poinsett-Randolph-St. Francis.

MO...Heat Advisory until 7 PM CDT Thursday for Dunklin-Pemiscot.

MS...Heat Advisory until 7 PM CDT Thursday for Coahoma-DeSoto-
     Lafayette-Marshall-Panola-Quitman-Tallahatchie-Tate-Tunica-
     Yalobusha.

TN...Heat Advisory until 7 PM CDT Thursday for Crockett-Dyer-Fayette-
     Gibson-Haywood-Lake-Lauderdale-Madison-Obion-Shelby-Tipton-
     Weakley.

&&
Hazardous weather outlook, Jun 15, 12:05 PM CDT, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1205 PM CDT WED JUN 15 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-161915-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
1205 PM CDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS NORTH AND EAST OF
A JONESBORO ARKANSAS TO A BOONEVILLE MISSISSIPPI LINE. DAMAGING
WINDS IS THE PRIMARY THREAT. LOCALIZED HEAVY RAINFALL AND FLASH
FLOODING IS ALSO POSSIBLE.

A HEAT ADVISORY HAS BEEN ISSUED FOR AREAS WEST OF A DRESDEN
TENNESEE TO A COFFEEVILLE MISSISSIPPI LINE INTO TONIGHT AS HEAT
INDEX VALUES WILL REACH OR EXCEED 105 DEGREES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A HEAT ADVISORY IS EXPECTED TO REMAIN IN EFFECT ACROSS WESTERN
AREAS OF THE MIDSOUTH AT LEAST THROUGH THURSDAY EVENING WHERE
HEAT INDEX VALUES WILL AVERAGE BETWEEN 105 TO 109 DEGREES.

A FEW STRONG TO PERHAPS SEVERE THUNDERSTORMS ARE POSSIBLE LATE
THURSDAY NIGHT INTO FRIDAY AS A COLD FRONT SLOWLY MOVES INTO THE
LOWER MISSISSIPPI VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING
IN SUPPORT OF SEVERE WEATHER OPERATIONS.

JAB

In the hours before

Local storm report, Jun 15, 4:23 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
423 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     TSTM WND DMG     3 E CAMDEN              36.06N 88.05W
06/15/2016                   BENTON             TN   AMATEUR RADIO

            TREE DOWN ACROSS POWER LINE

&&

JEB
Local storm report, Jun 15, 4:26 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
426 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     TSTM WND DMG     5 N CAMDEN              36.14N 88.10W
06/15/2016                   BENTON             TN   EMERGENCY MNGR

            TREES AND POWER LINES DOWN BETWEEN CAMDEN AND EVA. TIME
            APPROXIMATE

&&

JEB
Local storm report, Jun 15, 4:30 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
430 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     1 W CAMDEN              36.06N 88.12W
06/15/2016                   BENTON             TN   EMERGENCY MNGR

            TREES BLOCKING ROADWAY ON DIVIDER...NATCHEZ
            TRACE...STIGALL ROAD AND HIGHWAY 70 AND FLATWOOD ROADS
            WEST OF CAMDEN.

&&

JEB
Special weather statement, Jun 15, 4:54 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
454 PM CDT WED JUN 15 2016

ARZ008-017-026-152245-
CRAIGHEAD AR-RANDOLPH AR-LAWRENCE AR-
454 PM CDT WED JUN 15 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 545 PM CDT FOR...

WESTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
CENTRAL RANDOLPH COUNTY IN EASTERN ARKANSAS...
LAWRENCE COUNTY IN EASTERN ARKANSAS...

AT 454 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED 9 MILES SOUTH OF
HARDY...OR 10 MILES EAST OF ASH FLAT...MOVING EAST AT 25 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN WESTERN CRAIGHEAD...CENTRAL RANDOLPH AND LAWRENCE COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3623 9135 3623 9133 3624 9133 3624 9126
      3633 9126 3633 9128 3637 9128 3638 9129
      3638 9124 3633 9080 3588 9103 3589 9124
      3596 9136
TIME...MOT...LOC 2154Z 291DEG 22KT 3619 9142
Local storm report, Jun 15, 4:56 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
456 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     UNION CITY              36.42N 89.05W
06/15/2016                   OBION              TN   PUBLIC

            MANY TREES REPORTED DOWN IN OBION COUNTY.

&&

SJM
Local storm report, Jun 15, 5:32 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
532 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     NON-TSTM WND GST IMBODEN                 36.20N 91.18W
06/15/2016  E55.00 MPH       LAWRENCE           AR   TRAINED SPOTTER

            50 TO 60 MILE AN HOUR WIND

&&

JEB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 4:08 AM CDTHeat AdvisoryMEGClay, Craighead, Crittenden, Cross, Greene, Lawrence and 6 more60 hr
Jun 15, 4:54 PM CDTSpecial Weather StatementMEGLawrence, Randolph51 min
Jun 15, 5:01 PM CDTSevere Thunderstorm WarningMEGLawrence, Randolph44 min
Jun 15, 6:15 PM CDTSevere Thunderstorm WarningMEGGreene30 min
Jun 15, 6:25 PM CDTSevere Thunderstorm WarningMEGCross, Poinsett35 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.